Butrans Overdose Amount, Signs & Treatment
Butrans is a prescription pain medication that is administered in the form of a transdermal skin patch. Butrans is primarily prescribed for relief of constant pain. Since it is administered as a skin patch and not an oral tablet, it continuously releases chemicals in small doses that block pain signals from reaching the nervous system. Butrans does not have a high addiction rate thanks to this delivery method, but a risk exists for addiction to develop if the medication is misused.
Butrans is classified as an opioid analgesic, or narcotic, and it has several uses. It can be prescribed when other pain medications are not working or to treat certain withdrawal symptoms for a person recovering from narcotic addiction.
It is also possible to overdose on Butrans if the patch if misused and the dosage is increased without medical consent. People with a history of opioid addiction have used more than one patch at a time to enhance Butrans’ slow-release effect, so it is important for the patient to proceed with caution if an addiction history is present. The effects of Butrans may also be altered if taken with another medication.
Symptoms of Butrans Overdose
Since Butrans is an opioid, the potential for misuse, addiction, and overdose is possible if improperly administered. The opioid patch is not meant to treat sudden flares of intense pain, although some people may not be aware of that. This often leads to a person increasing their dose with the expectation of instant pain relief which instead results in overdose. Overdose from Butrans patches have occurred due to accidental improper use as well, such as missing a dose and applying a patch too close to the next scheduled dose.
If someone overdoses on Butrans, symptoms may include feeling weak and limp, intense drowsiness, cold and clammy skin, slowed breathing, hypotension, nervousness, and confusion.
Butrans Overdose Signs
Overdosing on Butrans has a high potential for fatal respiratory depression(ineffective breathing that can cause sedation until eventually breathing has stopped); the most noticeable sign available if someone has overdosed on Butrans is shallow breathing. Opioids drastically slow a person’s heart rate even when prescribed amounts are in the body, which results in a weak pulse if overdose occurs. Other signs of Butrans overdose are:
- Extreme weakness
- Shallow breathing resulting in snoring
What To Do During a Butrans Overdose
- Call 911 immediately.
- Remove the Butrans patch.
- Administer naloxone if available.
- Ensure the individual’s airway is not blocked.
- Begin CPR if breathing is weak or halted to increase oxygen flow.
- Provide emergency responders all information you have regarding the individual, their health history and the drugs taken.
How Much Butrans to Overdose?
As previously mentioned, a Butrans overdose can occur if someone takes a dose too close to the next scheduled dosage or if more than one patch is used at one time; however, the most common cause of overdose is interaction with other medications and alcohol.
The amount of Butrans required to overdose varies. If a person has a high tolerance for opioids, the amount needed to overdose could be much higher than a person who has never taken opioid painkillers. Typically, doctors do not recommend exceeding a daily dosage of 80 mg per day (around 10 mcg per hour).
Butrans Overdose Treatment
If someone overdoses on Butrans, shallowing breathing and respiratory depression normally occur. Seeking immediate medical attention is vital to prevent a fatal overdose. The medical responders will usually open an airway to allow proper breathing for the person suffering from an overdose, this can negate the fatal effects of high carbon dioxide levels within their body and improve oxygen flow. Before the medical response team arrives, it is important to immediately remove the Butrans patch if possible and perform CPR to boost oxygen flow.
How is Butrans Overdose Treated?
Treatment options can differ depending on the severity of the overdose and if a person is addicted to Butrans. The first thing performed while someone is being treated for Butrans overdose is ventilation and securing a proper pathway for oxygen flow. In most cases, medical professionals administer a medication called naloxone, an opiate antagonist used during the treatment of opioid overdoses to help reverse the effects of respiratory depression.
Once the person is placed in a hospital’s care, the patient is monitored constantly until regular air flow is possible without the assistance of a ventilator. Butrans skin patches can have lingering effects even after the patch is removed. The patient will also be monitored for withdrawal symptoms as certain symptoms can worsen after an overdose.
The best way to approach a Butrans overdose is to prevent it. If you believe that you or a loved one is struggling with a Butrans addiction, contact The Recovery Village to learn about the programs offered for treatment and prevention of recurring use. Contact us online or call our toll-free 24/7 hotline at 855-548-9825.
Butrans Overdose Statistics
Butrans is more commonly found at a drug bust than methadone, according to the U.S. Drug Enforcement Administration. That being said, the likelihood of a Butrans overdose are high, especially when mixed with alcohol or other opioids such as methadone. In just about all overdose cases involving Butrans, the drug was mixed with other drugs.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.